Crap shoot

After months of indecision, I called my oncologist last week and told him I was ready to switch from exemestane (Aromasin) to letrozole (Femara). He’d suggested several months ago that if I wanted to, I could make the change because the letrozole might have fewer, milder side effects. And I’ve been wrestling with the decision ever since.

With the exemestane I’ve had several stiff, achy, sometimes painful fingers, hot flashes, and unrelenting fatigue that makes just getting off the couch an effort. Trouble is, those issues may or may not be caused by the exemestane. And they, plus many other side effects, are common to most of the modern aromatase inhibitors (the first three drugs on the chart below, and the only ones my doctor is currently considering).

The achy fingers might also be just a normal onset of arthritis that was suppressed last winter by all the prednisone I was taking. Or it could be overuse from playing video games (yes, that’s a distinct possibility given the particular fingers involved).

The hot flashes are to be expected with menopause, and the drugs suppress even the slightest production of estrogen in the body.

That leaves only the fatigue, and I finally decided if I could get relief from that by changing drugs, it would be worth a try. Sitting on the couch for the next five years doesn’t sound like a great way to live if I can avoid it.

Of course, there are no guarantees. I might feel a lot better taking letrozole. Or I could feel much, much worse. The list of possible side effects from AIs seems endless. I could end up with worse joint pain, nausea, weight gain, bone loss, etc. (And I absolutely don’t do nausea!) That makes mere fatigue look pretty benign.

Anyway, I finally decided to try it. I’ll be off the exemestane for two weeks to get it out of my system, and then I’ll start the letrozole. If I don’t like the results, I’ll switch back to the exemestane, PDQ.

(The plan is that I’ll have been on the letrozole for two weeks when I see my oncologist again, so together we can evaluate its effects.)

Meantime I’ll be trying not to think of the woman who said she felt so much better during her two-week break that she couldn’t bring herself to resume any AI treatment. I’d love to feel that good, but without any Herceptin treatment, I dare not skip the hormonal therapy too.

It did give me an idea, however. If it’s okay to take a two-week break between drugs, why wouldn’t an occasional two-week “drug vacation” be okay? I plan to ask the doctor about that.

ComparisonchartHormonalDrugs
From BreastCancer.org
Advertisements

8 thoughts on “Crap shoot

  1. philosophermouseofthehedge Monday, July 18, 2016 / 2:43 pm MDT

    The frustrating part is that there is no set answer – for any of it. Each person reacts differently and it’s unpredictable. Pain in fingers and nausea – let’s hope those (along with the others) don’t appear. Weakness and headache bypassed – sounds promising. Once the heat breaks you may have to walk more to counteract some of that stuff…too hot now even there, I hear.
    I started having real pain with a joint on my left hand – once I stopped changing channels so much during long commutes to work by using a steering wheel button, it stopped ( I just had to switch off annoying songs/programs/commercials with the dash dial insted…I will not listen to that junk!) – not went away, but better, so the games might play a part.

    • PiedType Monday, July 18, 2016 / 2:55 pm MDT

      I’ll take finger pain over nausea any day of the week. The stiffness and soreness hasn’t been too bad, and it’s better when I don’t play video games (it’s the first two fingers on my right hand). I’ve not had the headache or insomnia. Almost makes me think I should stick with the exemestane, but I thought a quick try of the other might be worthwhile. I’m not one who can just ignore pain or nausea and “carry on” so it may be a very short trial. I’m a real wimp. I’m sure exercise would help, but I was just getting into occasional walks when it got pretty hot. We didn’t get much of a spring this year (although it seems I’ve always got some kind of excuse).

    • PiedType Monday, July 18, 2016 / 8:42 pm MDT

      Thanks. I’m not at all sure but what this is a case of “if it ain’t broke, don’t fix it.” But if I didn’t try, I’d always wonder …

    • disperser Monday, July 18, 2016 / 8:46 pm MDT

      be aware that you will be hyper-sensitive/aware of any symptoms and changes in symptoms. Meaning , you will be actively “looking” for anything at all that might be a problem and that can alter one’s perception. Aches, pains, weariness that might be normal might get evaluated under a different scale than normal.

      • PiedType Monday, July 18, 2016 / 9:24 pm MDT

        Oh I am acutely aware of the near impossibility of being objective. And yet I want to observe changes, report relevant stuff to the doctor, etc. For example, to what do you attribute fatigue when you’ve been inactive for a year and getting virtually no exercise? But fatigue is also the primary side effect of a drug you’ve been taking.

  2. zenzalei Tuesday, July 26, 2016 / 11:40 pm MDT

    “Aromatase inhibitor” sounds like something you take to avoid smelling things like sweaty gym socks, dog-doo, cheap perfume, and cheap perfume that smells like dog-doo stuffed in sweaty gym socks.

    You’re welcome. ❤

    • PiedType Wednesday, July 27, 2016 / 8:26 am MDT

      LOL. I agree, but the “aroma” part makes it easy to remember the name.
      Tomorrow I begin the letrozole. Can’t say I noticed much difference in these two weeks off the Aromasin. I just hope I don’t notice a bunch of unpleasant changes in the next few weeks.

"You don’t have to say everything to say something." ~Beth Moore

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s